View Full Version : Restarted Concerta after a break, now son tics


Primemover
01-15-17, 03:20 PM
Hello,

My 9 year old son was struggling in school to stay on track with math. He is young for his grade and is generally pretty sharp but just couldn't focus enough for math. I spoke to his teacher who felt he might have attentive disorder. I spoke to another teacher who has a child the same age with similar issues. Her daughter is on a few meds and she said it has made a world of difference for her. She recommended that I have him evaluated.

I took him to kaiser where the doctor spoke to me for over two hours. Said he was likely having attentive disorder but it didn't appear to be severe. We agreed to start him on 18mg Concerta.

We did this for about three weeks and he seemed to be doing fine. Teacher said he was more engaged. No side effects. Sleeping and eating well.

During Xmas break (3 weeks) we decided to take him off it. Felt it was unnecessary. We restarted him this past Tuesday when school started again. On the third evening my wife started to notice a very prominent neck tic with an associated blinking tic. This did not happen on the previous round at all. Freaked us out. We immediately stopped the concerta and emailed his doctor. It's now been three days and the tics have continued.

We noticed the tics when he was watching videos on the iPad. Sadly, we probably allow too much screen time in our house. He often gets drawn in and tunes out but has never ticced till now.

We only notice the tics when he is not engaged or concentrating on something. Playing with legos, playing Xbox or anything where he is active - no tics. Watching tv or a movie? Constantly. Like every 4 seconds.

We're super worried. Will this go away in a few days or weeks? Has someone had a similar experience? I do not want to put him on something new (strattera) or give him more meds for the tics. I just want my non ticcing boy back. I feel like I broke him.

What do we do?

Fraser_0762
01-15-17, 03:42 PM
Is it just maths he struggles with? If so, perhaps he just doesn't enjoy maths?

Tics aren't uncommon with stimulant medication, especially for young people who take them. Sometimes finding the correct medication can take a bit of trial and error, but none of the side effects are ever permanent.

Another thing you can do is try supplimenting his diet with Magnesium. Magnesium is known to be quite effective at reducing the negative side effects from stimulant use.

sarahsweets
01-16-17, 08:57 AM
My son briefly had a throat clearing tic while on ritalin. Before stopping it, we used clonidine but eventually switched to dexedrine.

Postulate
01-30-17, 02:52 PM
Hello,

My 9 year old son was struggling in school to stay on track with math. He is young for his grade and is generally pretty sharp but just couldn't focus enough for math. I spoke to his teacher who felt he might have attentive disorder. I spoke to another teacher who has a child the same age with similar issues. Her daughter is on a few meds and she said it has made a world of difference for her. She recommended that I have him evaluated.

I took him to kaiser where the doctor spoke to me for over two hours. Said he was likely having attentive disorder but it didn't appear to be severe. We agreed to start him on 18mg Concerta.

We did this for about three weeks and he seemed to be doing fine. Teacher said he was more engaged. No side effects. Sleeping and eating well.

During Xmas break (3 weeks) we decided to take him off it. Felt it was unnecessary. We restarted him this past Tuesday when school started again. On the third evening my wife started to notice a very prominent neck tic with an associated blinking tic. This did not happen on the previous round at all. Freaked us out. We immediately stopped the concerta and emailed his doctor. It's now been three days and the tics have continued.

We noticed the tics when he was watching videos on the iPad. Sadly, we probably allow too much screen time in our house. He often gets drawn in and tunes out but has never ticced till now.

We only notice the tics when he is not engaged or concentrating on something. Playing with legos, playing Xbox or anything where he is active - no tics. Watching tv or a movie? Constantly. Like every 4 seconds.

We're super worried. Will this go away in a few days or weeks? Has someone had a similar experience? I do not want to put him on something new (strattera) or give him more meds for the tics. I just want my non ticcing boy back. I feel like I broke him.

What do we do?

Talk with your psychiatrist. It can mean several things, keep in mind that Ritalin is acting on dopamine, and dopamine is also responsible for motor activity. Usually ADHD symptoms would mean too much re-uptake is taking place, and tics would mean too few re-uptake(too much ritalin).

Also talk with your doctor if you should not give him a starter dose after a ritalin vacation, which is less than the regular dose, so you don't shock the body after a long break.

AshleyTheo
02-02-17, 03:34 AM
You can find information about the common development of tics in children on stimulants in this study: http://www.sciencedirect.com/science/article/pii/S0010440X01708759 (http://adhddrugslongterm.com/adhd-medication-side-effects/#id_misrepresenting_the_abuse) Here, the researchers have determined that about 8% of children on ADHD drugs develop tics.
But tics should be the least of parents' worries when their children are on these addictive, abusable substances which can even cause sudden death due to cardiovascular damage. This has caused Canada to recall Adderall in 2005 (but Shire has had it put back on the market).

CrazyLazyGal
02-23-17, 05:00 AM
Tics are a pretty common side effect for people predisposed to having tics. I had tics that got worse on medication. The doctor put me in 0.25mg of Mirapex, and it completely got rid of the tics. Some people have had success with adding a small dose of Tenex to the stimulant. Tenex is a medication used to treat ADHD, and it's also used to treat tics in kids without ADHD who have tics.

sarahsweets
02-23-17, 05:07 AM
You can find information about the common development of tics in children on stimulants in this study: http://www.sciencedirect.com/science/article/pii/S0010440X01708759 (http://adhddrugslongterm.com/adhd-medication-side-effects/#id_misrepresenting_the_abuse) Here, the researchers have determined that about 8% of children on ADHD drugs develop tics.
But tics should be the least of parents' worries when their children are on these addictive, abusable substances which can even cause sudden death due to cardiovascular damage. This has caused Canada to recall Adderall in 2005 (but Shire has had it put back on the market).

BS alert.